Tornadoes · United States · Colorado · 2007

EF0 tornado, Flagler to Seibert, Colorado, July 3, 2007

From Flagler to Seibert, this EF0 tornado ran 0.5 miles across Kit Carson County on July 3, 2007, touching down at 3:31 PM MDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 3, 2007
Touchdown
3:31 PM MDT (21:31 UTC)
Lifted
3:35 PM MDT (21:35 UTC)
On the ground
4 minutes
Path length
0.5 miles (0.8 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Kit Carson County
Touchdown point
39.420, -102.944
Lift-off point
39.420, -102.944
Record number
0707031531-01

What the Weather Service recorded

Thunderstorms developed along a slow-moving cold front in eastern Colorado. Eleven tornadoes occurred in eastern Colorado, as well as strong outflow winds. Most tornadoes remained over rural areas. Isolated severe wind and hail reports also occurred in southwest Nebraska and northwest Kansas.

Tornado occurred in extreme western Kit Carson county near roads AA, 1. Tornado occurred over open fields...no known damage.

Tornado developed near roads KK, 14 and dissipated near roads JJ, 17. Tornado occurred over open fields...no known damage.

Tornado occured near roads EE, 13 and occurred over open fields...no known damage.

Tornado developed near roads DD, 13 and dissipated near roads DD, 14. Over open fields...no known damage. This was one of three tornadoes occurring simultaneously in the immediate area.

Tornado developed and dissipated near roads DD, 13. Over open fields...no known damage. This was one of three tornadoes occurring simultaneously in the immediate area.

Tornado developed near roads DD, 13 and dissipated near roads DD, 14. Over open fields...no known damage. This was one of three tornadoes occurring simultaneously in the immediate area.

Tornado developed near roads AA, 13 and dissipated near roads BB, 14. One electric pole was broken and metal debris from a grain bin was also seen. Several dead cattle were reported in the same area. This tornado was one of two observed simultaneously.

Tornado developed near roads AA, 13 and dissipated near roads AA, 14. This tornado was one of two observed simultaneously. Over open fields...no known damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

5 minutes of warning. NWS GLD issued a tornado warning for this county at 21:26 UTC, 5 minutes before the tornado touched down, in force until 22:30 UTC.

The county was under a severe thunderstorm watch, issued at 20:26 UTC and running to 04:32 UTC.

Issued (UTC)ExpiredProductOffice
20:26 UTC04:32 UTCSevere Thunderstorm WatchGLD
21:26 UTC22:30 UTCTornado WarningGLD
21:50 UTC22:45 UTCTornado WarningGLD
22:24 UTC23:30 UTCTornado WarningGLD
22:41 UTC23:45 UTCTornado WarningGLD
23:44 UTC00:45 UTCTornado WarningGLD

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 20:02 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Jul 3, 2:33 PM MDT, 58 minutes earlier.

Area forecast discussion, Jul 3, 2:33 PM MDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
233 PM MDT TUE JUL 3 2007

.DISCUSSION...A PERSISTENT RIDGE WILL CONTINUE WEST OF THE ROCKIES
THROUGH FRIDAY NIGHT. A TROUGH AXIS OVER EASTERN COLORADO WILL MOVE
THROUGH TONIGHT AND BE FOLLOWED BY HIGH PRESSURE WHICH WILL LINGER
THROUGH FRIDAY.

THE MAIN FORECAST PROBLEM IS POPS FOR TONIGHT/WEDNESDAY.

FOR TONIGHT THE PROSPECTS LOOK GOOD FOR PRECIPITATION WITH A DECENT
SHORTWAVE NEAR CYS HEADING SOUTHEAST TOWARD NORTHWEST KANSAS.
SURFACE DEWPOINTS ARE IN THE 50S AND TO AROUND 60 ACROSS THE CWA.
NAM BUFKIT SOUNDINGS INDICATE A GOOD MOISTURE PROFILE. STORMS
ALREADY FIRING ALONG THE FRONT IN NORTHEAST COLORADO SHOULD CONTINUE
TO DEVELOP AND THEN MOVE EAST ACROSS THE FORECAST AREA TONIGHT.
LIKELY POPS LOOK REASONABLE. STORM MOVEMENT IS ONLY AROUND 9 KTS AND
WITH PRECIPITABLE WATER VALUES AROUND AN INCH THERE COULD BE SOME
LOCALLY HEAVY RAINFALL AMOUNTS. IN ADDITION...ENOUGH SHEAR AND CAPE
EXISTS FOR SEVERE THUNDERSTORMS. PLAN TO MENTION LARGE HAIL AND
DAMAGING WIND IN ZONES. A SLIGHT CHANCE SHOULD EXIST WEDNESDAY
MORNING WITH REMNANTS OF MCS POSSIBLY AFFECTING THE FAR SOUTHEAST
ZONES. SUBSIDENCE AND MORE STABLE AIR SHOULD INHIBIT THUNDERSTORM
DEVELOPMENT WEDNESDAY AFTERNOON AND NIGHT. THIS DRY TREND SHOULD
CONTINUE THROUGH FRIDAY NIGHT DUE TO SUBSIDENCE CONTINUING.

SEVERE THUNDERSTORM WATCH 478 HAS BEEN ISSUED FOR THE REST OF THIS
AFTERNOON AND EVENING UNTIL 11 PM MDT FOR ALL OF THE FORECAST AREA
EXCEPT GRAHAM AND NORTON COUNTIES IN KANSAS.

MAX TEMPERATURES SHOULD RANGE IN THE UPPER 80S IN THE WEST TO THE
MID 90S IN THE EAST. MIN TEMPERATURES WILL FALL TO THE LOWER 60S
THROUGH THE PERIOD.

IN THE EXTENDED...THE RIDGE WILL PERSIST OVER THE ROCKIES PER THE
GFS THROUGH THIS PERIOD. A SURFACE TROUGH WILL FOCUS MOISTURE AND
INSTABILITY FOR THUNDERSTORM DEVELOPMENT STARTING SUNDAY NIGHT AND
AGAIN MONDAY NIGHT AS SHORTWAVE ENERGY ROTATES AROUND THE HIGH.
SLIGHT CHANCE POPS SHOULD HANDLE THIS SCENARIO AT THIS POINT.
TEMPERATURES SHOULD BE IN THE MID/UPPER 90S. A FRONT COMES THROUGH ON
MONDAY WITH ONLY SLIGHT COOLING EXPECTED. MIN TEMPERATURES SHOULD BE
IN THE 60S.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE THIS EVENING WITH THE
EXCEPTION A LINE OF THUNDERSTORMS ACROSS NORTHEAST COLORADO AND
NORTHWEST KANSAS. CONDITIONS IN AND NEAR THE STORMS COULD GO DOWN TO
MVFR WITH SOME LOCAL IFR CONDITIONS. TWEB ROUTES 263...273...275 AND
314 WILL BE AFFECTED BY THUNDERSTORMS...SOME WHICH COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WIND. CONDITIONS WILL IMPROVE TO VFR
BEHIND THE STORMS LATER TONIGHT AND WEDNESDAY MORNING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

FS
Hazardous weather outlook, Jul 3, 10:41 AM MDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT TUE JUL 3 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041415-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1041 AM MDT TUE JUL 3 2007 /1141 AM CDT TUE JUL 3 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ADVANCING COLD FRONT ASSOCIATED WITH AN UPPER LEVEL
DISTURBANCE WILL SLIDE ACROSS THE AREA LATE TUESDAY INTO EARLY
WEDNESDAY. AHEAD OF THIS FRONT...STRONG SURFACE HEATING COMBINED
WITH AMPLE LOW LEVEL MOISTURE AND SUFFICIENT INSTABILITY WILL
GENERATE SCATTERED THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON
AND EVENING. STORM MOTION WILL BE TOWARD THE SOUTHEAST. SOME OF
THESE STORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING LARGE HAIL
AND LOCALLY DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SINCE THIS FRONT IS FORECAST TO REMAIN IN THE AREA ON THE 4TH OF
JULY...SCATTERED THUNDERSTORMS ARE ONCE AGAIN A POSSIBILITY IN
THE MORNING AND AFTERNOON. THIS TIME...SHEAR IS FORECAST TO BE
WEAKER ALTHOUGH HAIL AND LOCALLY DAMAGING WINDS ARE POSSIBLE WITH
THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

BLM

In the hours before

Local storm report, Jul 3, 3:28 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
328 PM MDT TUE JUL 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     TORNADO          13 N SEIBERT            39.49N 102.87W
07/03/2007                   KIT CARSON         CO   TRAINED SPOTTER

&&

SJOHNSON

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDNR), 00:00Z

2.5 hours after it, 56 km from the path. July 4, 2007.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2007-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1551 joules per kilogram, CIN -94, lifted condensation level 2122 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2007-07-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 35 square meters per square second, 0 to 6 km bulk shear 36 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1551 J/kg
Mixed-layer CIN
-94 J/kg
Surface CAPE
2225 J/kg
Mixed-layer LCL
2122 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4
0-3 km lapse rate
8.3 K/km

Open this sounding in Storm Lab

The radar

The Goodland radar (KGLD), 107 km away, was scanning. The volume nearest the touchdown began at 21:31 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:26 UTCTORNADO13 N SeibertKit Carson, CO
21:33 UTCTORNADO10 N SeibertKit Carson, COMULTIPLE REPORTS OF TWO TORNADOES AT THE SAME TIME WITH THE SAME STORM AT ABOUT 2130Z
21:37 UTCTORNADO3 W SeibertKit Carson, COMULTIPLE REPORTS FROM LAW ENFORCEMENT
21:51 UTCTORNADO12 N BethuneKit Carson, CO
22:10 UTCTORNADO5 Nw BurlingtonKit Carson, CO
22:37 UTCTORNADO3 W SeibertKit Carson, COMULTIPLE REPORTS FROM LAW ENFORCEMENT. REPORT CORRECTED FOR TIME OF EVENT.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2007 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of July 3, 2007

13 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 39:37 AM CDTEF0San Jacinto, TX0.110
July 33:14 PM MDTEF0Kit Carson, CO0.510
July 33:21 PM MDTEF0Kit Carson, CO3.020
July 33:36 PM MDTEF0Kit Carson, CO1.520
July 33:45 PM MDTEF0Kit Carson, CO0.520
July 33:45 PM MDTEF0Kit Carson, CO1.020
July 33:49 PM MDTEF0Kit Carson, CO0.510
July 33:57 PM MDTEF0Kit Carson, CO1.550$15,000
July 33:57 PM MDTEF1Kit Carson, CO2.050$15,000
July 34:08 PM MDTEF0Kit Carson, CO0.510
July 34:29 PM MDTEF0Kit Carson, CO0.510
July 39:05 PM CDTEF0Calhoun, IA0.130
July 39:03 PM MDTEF0Bent, CO0.150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.